Cymbalta is the brand name of an antidepressant medication called duloxetine. Taking this drug can potentially cause changes in a person’s body weight.

Doctors prescribe Cymbalta to treat depression, anxiety, and some chronic pain disorders, such as fibromyalgia and diabetic neuropathy.

Cymbalta is a type of serotonin-norepinephrine reuptake inhibitor (SNRI), a class of antidepressants that can increase levels of serotonin and norepinephrine in the brain.

Increasing these feel-good chemicals may reduce depression symptoms and pain sensations.

Some people who take Cymbalta report changes in their weight. This article examines the link between Cymbalta and weight gain or weight loss.

cymbalta pillsShare on Pinterest
Guido Mieth/Getty Images

Most related research suggests that Cymbalta can affect a person’s weight, but only modestly.

A 2015 systematic review concluded that Cymbalta might cause a small amount of weight loss in the first few weeks, followed by modest weight gain. However, the quality of the evidence was not high enough to draw any definite conclusions. Cymbalta did not appear more likely to cause weight gain than other similar drugs, namely fluoxetine (Prozac) and paroxetine (Paxil).

It is possible to gain or lose weight while taking other antidepressant drugs. Antidepressants that may lead to weight gain in some people include:

  • Some tricyclic antidepressants. Examples of tricyclic antidepressants include amitriptyline (Elavil), imipramine (Tofranil), and doxepin (Silenor). For example, the results of a 2015 meta-analysis of 54 different medications suggest that amitriptyline causes weight gain in some people.
  • Some selective serotonin reuptake inhibitors (SSRIs). Some research suggests that these antidepressants may cause weight loss in the short term but weight gain in the longer term.
  • Mirtazapine. Experts have found evidence linking the atypical antidepressant mirtazapine to weight gain.

According to a systematic review, the atypical antidepressant bupropion (Wellbutrin) may cause weight loss in some people.

However, medications impact people in different ways. What causes weight gain in one person may not affect the body weight of another.

According to a 2014 study on the effects of taking antidepressants long term, even when people gain weight from taking these medications, it is usually only a modest amount.

It is worth remembering that antidepressants may not be directly responsible for weight gain. Individuals may be gaining weight for other reasons, such as:

  • an increase in appetite due to an improved mood
  • the natural weight gain that results from aging
  • overeating, limited exercise, or both due to depression or anxiety

Learn more about how antidepressants can cause weight gain.

In addition to weight changes, Cymbalta can cause the following side effects in some people:

More serious side effects, which may require medical attention, include:

In some cases, the following severe adverse effects can occur. These need immediate medical attention:

Mania is a risk for people with bipolar disorder, including those who do not yet have a diagnosis or who received a diagnosis of depression without a previous manic episode.

Symptoms of mania include:

Serotonin syndrome is a life threatening condition that can result from high serotonin levels. It can occur when a person takes Cymbalta with other serotonergic drugs.

Learn more about serotonin here.

Cymbalta may also cause worsening depression, suicidal thoughts, or suicidal behaviors, especially in younger adults. The risk is highest when beginning treatment or changing the dosage.

Suicide prevention

If you know someone at immediate risk of self-harm, suicide, or hurting another person:

  • Ask the tough question: “Are you considering suicide?”
  • Listen to the person without judgment.
  • Call 911 or the local emergency number, or text TALK to 741741 to communicate with a trained crisis counselor.
  • Stay with the person until professional help arrives.
  • Try to remove any weapons, medications, or other potentially harmful objects.

If you or someone you know is having thoughts of suicide, a prevention hotline can help. The 988 Suicide and Crisis Lifeline is available 24 hours a day at 988. During a crisis, people who are hard of hearing can use their preferred relay service or dial 711 then 988.

Click here for more links and local resources.

Suddenly stopping taking Cymbalta can cause withdrawal symptoms. It is important to speak to a doctor before stopping the medication.

Withdrawal symptoms can include:

Learn more about antidepressant withdrawal here.

Individuals who are taking Cymbalta and experience side effects, including weight changes, should speak with their doctor.

If a person asks about weight changes, the doctor may:

  • recommend tests to see if an underlying condition is causing the changes
  • suggest changing the dose or trying a different drug
  • recommend lifestyle changes, such as exercise and dietary measures to help manage weight

There are many antidepressants that a doctor may suggest as an alternative to Cymbalta. These include:

What do you need to know about anxiety medications?

Here are some questions people often ask about Cymbalta and weight changes.

Is Cymbalta good for weight loss?

Cymbalta (duloxetine) is a drug that doctors prescribe for mental health conditions such as depression and anxiety. Some people initially lose a small amount of weight, but taking Cymbalta long term may lead to a modest weight gain. A 2015 meta-analysis concluded that duloxetine affects body weight.

What are the side effects of Cymbalta?

Common side effects of Cymbalta include headache, nausea, dry mouth, nausea, fatigue, drowsiness, dizziness, constipation, and diarrhea. There may also be a loss in appetite and weight.

Research has suggested that taking duloxetine may lead to modest weight loss at first, followed by modest weight gain. But, it does not consider the changes significant enough to outweigh the drug’s benefits if a doctor recommends taking it.

However, some people may notice weight changes due to an individual reaction, changes in lifestyle habits, or an underlying condition. Talking through any concerns with a doctor can help a person understand any possible changes in weight or other side effects.

The doctor may recommend doing tests for another condition or prescribe a different drug. They may also encourage the person to exercise more and adapt their diet to include more nutritious foods.